Alert archive / Texas / Red Flag Warnings in 2016

Red Flag Warning 6, NWS San Angelo, TX

February 18, 2016Haskell County, Throckmorton County, Texas

NWS San Angelo, TX issued this red flag warning at Feb 18, 2016, 3:42 AM CST for Haskell County, Throckmorton County, Texas. It took effect at Feb 18, 2016, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 18, 2016, 3:42 AM CST (09:42 UTC)
In effect from
Feb 18, 2016, 12:00 PM CST
Expired
Feb 18, 2016, 6:00 PM CST
In force
6 hr
Issued by
NWS San Angelo, TX

Counties Haskell County, TX, Throckmorton County, TX

The radar

The Dyess AFB radar (KDYX), 74 km from the middle of the area, began a volume at 09:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 9.7 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2016-02-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2016-02-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2727 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
322 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

809 
WWUS84 KSJT 180942
RFWSJT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN ANGELO TX
342 AM CST THU FEB 18 2016

TXZ098-099-190000-
/O.NEW.KSJT.FW.W.0006.160218T1800Z-160219T0000Z/
HASKELL-THROCKMORTON-
342 AM CST THU FEB 18 2016

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING FOR THE NORTHERN BIG COUNTRY FOR 20 FOOT WINDS OF 20 MPH
OR MORE...RELATIVE HUMIDITIES OF LESS THAN 30 PERCENT AND A HIGH
FIRE DANGER...

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING. 

* WIND...SUSTAINED WINDS OF 20 TO 25 MPH...GUSTING TO 35 MPH.

* HUMIDITY...25 TO 30 PERCENT.

* FUELS...CRITICALLY DRY

* IMPACTS...ANY FIRES THAT DEVELOP CAN SPREAD RAPIDLY. OUTDOOR 
  BURNING IS DISCOURAGED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this red flag warning went out at Feb 17, 11:27 PM CST, 4 hours 15 minutes earlier.

Area forecast discussion, Feb 17, 11:27 PM CST, 4 hours 15 minutes before
Area Forecast Discussion...UPDATED
National Weather Service SAN ANGELO TX
1127 PM CST WED FEB 17 2016

.AVIATION...
/06Z TAFS/

VFR conditions will continue through most of tonight, followed
by the development of low clouds across the southern third of
our area toward daybreak. The low clouds will affect KJCT and
KSOA with MVFR ceilings. Patchy low cloud development is possible
north to Brady, where a scattered layer is included. Expect the
low cloud cover to break up around mid-morning. Low-level jet
has developed and south winds have increased. Low-level wind
shear is included at the southern terminals overnight and early
Thursday morning.

Between 15Z and 17Z Thursday morning, south winds will increase
area wide and will be gusty through late afternoon. The strongest
winds will be at KABI, where occasional gusts to 35 knots are
expected. An Airport Weather Warning may be needed for the
Abilene Airport for the late morning through late afternoon
hours.

&&

.PREV DISCUSSION... /issued 553 PM CST WED FEB 17 2016/

AVIATION...
/00Z TAFS/

VFR conditions will continue through most of tonight, followed
by the development of low clouds across the southern third of
our area toward daybreak. The low clouds will affect KJCT and
KSOA with MVFR ceilings, although ceilings could drop to 1000 ft
or slightly lower at KSOA. Patchy low cloud development is
possible north to Brady, where a scattered layer is included.
Expect the low cloud cover to break up around mid-morning. Gusty
south winds are diminishing this evening, but will increase again
between 04Z and 06Z at KABI and KSJT with development of a low-
level jet. Low-level wind shear is included at the southern
terminals overnight and early Thursday morning.

Between 15Z and 17Z Thursday morning, south winds will increase
area wide and will be gusty through late afternoon. The strongest
winds will be at KABI, where occasional gusts to 35 knots are
expected.

19

PREV DISCUSSION... /issued 347 PM CST WED FEB 17 2016/

SHORT TERM...
(Tonight and Thursday)

A shortwave upper ridge will move east across the Plains tonight
and Thursday ahead of an upper trough moving onshore along the
West Coast. At the surface, high pressure will remain off to the
east, while a lee trough develops overnight into Thursday. This
will maintain south winds across the area tonight into Thursday. A
strong low level jet will develop tonight, resulting in a
northward transport of low level moisture across the area. Should
see some stratus develop across southern counties towards
daybreak, possibly reaching a San Angelo to Brady line during the
early morning hours. Temperatures tonight will be rather warm
tonight due to low level mixing, with overnight lows mainly in the
upper 40s to around 50 degrees.

For Thursday, gusty south winds will develop by mid to late
morning and continue through the afternoon hours. A strengthening
850 mb thermal ridge will result in well above normal
temperatures, with afternoon highs ranging from the upper 70s
along the I-10 corridor, to the low and middle 80s elsewhere.

24

LONG TERM...
(Thursday night through Wednesday)

A strong shortwave trough will traverse the central Rockies
Thursday night, driving a weak cold front south toward the Big
Country. This front is not expected to be much of a player in our
neck of the woods, stalling north of I-20. South and southwest
winds will not be as strong on Friday, owing to the weaker surface
gradient. However, temperatures will again climb well above
climatology, topping out in the low/mid 80s.

Southerly flow will continue Friday night in response to a
deepening surface low over the southern High Plains. Low-level
moisture will continue to slowly increase, with mid/upper-level
clouds becoming more expansive. These factors will likely keep
temperatures from getting too warm on Saturday, despite 850 mb
temps approaching 20C. Highs are forecast to range from the upper
70s to lower 80s across most of the area.

A cold front is forecast to move south across the CWA on Sunday,
concomitant with a mid-level shortwave trough swinging across the
southern Plains. Large scale forcing for ascent will overspread
the frontal zone, resulting in enhanced lift across west central
TX. Rain chances look about as good as any we've seen since the
New Year, with the GFS, ECMWF, and GEM in reasonable agreement
with regard to timing and QPF amounts. PoPs were retained for the
Sunday through Monday night period, with the greatest likelihood
of precipitation being Sunday night and Monday. However, a second
wave is progged to move southeast across the area Monday night,
resulting in the potential for additional precipitation. The GFS
and ECMWF try to linger rain chances into Tuesday, but the current
thinking is that low-level dry advection will preclude measurable
precipitation. Total rainfall amounts are expected to remain below
0.50" during this period, with the heavier amounts favored east of
an Abilene-Brady line.

Drier and cooler air will filter into the area late Monday, with a
more subsident air mass settling over the region in the wake of
the departing trough. Dry weather is anticipated Tuesday and
Wednesday, with temperatures near to slightly above normal.

Fire Weather...
The combination of very warm temperatures, gusty south winds of
20 to 25 mph with gusts near 35 mph and very dry vegetation, will
produce elevated to near critical fire weather conditions across
West Central Texas on Thursday. The most likely area to see
critical fire weather conditions will be along and north of
Interstate 20, where minimum relative humidities will range
between 20 and 25 percent. A Fire Weather Watch has been issued
for this area Thursday afternoon and may need to be upgraded to a
Red Flag Warning in later forecasts.

Johnson

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 51  83  58  83 /   0   0   0   0
San Angelo 	 52  84  55  85 /   0   0   0   0
Junction 	 49  79  50  79 /   0   0   0   0

&&

.SJT Watches/Warnings/Advisories...
Fire Weather Watch from Thursday afternoon through Thursday
evening for Callahan-Fisher-Haskell-Jones-Nolan-Shackelford-
Taylor-Throckmorton.

&&
Hazardous weather outlook, Feb 18, 3:35 AM CST, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
335 AM CST THU FEB 18 2016

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-190945-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
335 AM CST THU FEB 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

DUE TO GUSTY SOUTH WINDS, VERY DRY VEGETATION AND LOW RELATIVE
HUMIDITIES,CRITICAL FIRE WEATHER CONDITIONS MAY DEVELOP THIS
AFTERNOON AND EARLY EVENING OVER THE NORTHERN BIG COUNTRY.
ELEVATED FIRE WEATHER CONDITIONS CAN BE EXPECTED OVER THE
REMAINDER OF THE BIG COUNTRY AND OVER THE CONCHO VALLEY AND
NORTHERN HEARTLAND.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS ALL OF WEST CENTRAL
TEXAS SUNDAY INTO MONDAY. THE PROBABILITY FOR WIDESPREAD
HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

Nearby

Red Flag Warnings in Texas, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.